High Wind, Door
- When
- May 11, 8:30 AM CST to 7:00 PM CST
- Where
- Door forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
An unusually strong low pressure system, for the month of May, moved north across Michigan and produced heavy rain and high winds in northeast and north central Wisconsin. Door county was hardest hit.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An unusually strong low pressure system, for the month of May, moved north across Michigan and produced heavy rain and high winds in northeast and north central Wisconsin. The high winds downed power lines and knocked down and uprooted trees.Door county was hardest hit. Approximately 14,000 people lost power, at least temporarily, when trees knocked out the transmission line leading into northern Door county. There were power outages in 184 locations throughout the county, with most of them concentrated in northern Door county. Power was still out to 1,100 customers as of 5:30 PM the next day. The high winds also severely damaged a boat launch at Peninsula State Park.Strong winds downed trees and power lines in Vilas county, Oneida county, Brown county and southern Marinette county. One man died from injuries suffered when he was struck by a tree while trying to fix power lines in the town of Wausaukee (Marinette co.). Around 3,000 customers in the Wausaukee area and 1,000 in the Marinette area (Marinette co.) lost power during the storm. About 2,700 customers lost power in the Eagle River (Vilas co.), Minocqua (Oneida co.) and Rhinelander (Oneida co.) areas. In Brown county around 800 customers lost power and one house was damaged when a tree fell on it. The heavy rainfall that accompanied the high winds resulted in some lowland flooding in the town of Ledgeview (Brown co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 11, 3:30 AM CST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 430 AM CDT THU MAY 11 2006 .SHORT TERM...TODAY THROUGH FRIDAY. WINDS AND SNOW ARE THE FORECAST CHALLENGES TODAY. GFS HAS DONE THE BEST SO FAR WITH THE UPPER AND SURFACE FEATURES AND GENERALLY FOLLOWED. WINDS HAVE BEEN A BIT SLOW TO GET GOING. THINK THAT LOW LEVEL INVERSION IS PREVENTING MIXING DOWN OF STRONG WINDS AT 925 AND 850 MB. WINDS SHOULD INCREASE IN THE NEXT FEW HOURS AS SURFACE LOW CONTINUES TO DEEPEN AND MOVE TOWARDS WISCONSIN FROM MICHIGAN. KEPT WIND ADVISORY ISSUED YESTERDAY THOUGH CONSIDERED ISSUING HIGH WIND WARNING FOR DOOR COUNTY. DECIDED AGAINST IT DUE TO UNFAVORABLE WIND DIRECTION...DIRECTION WIND SHEAR AND STABLE BOUNDAYR LAYER THAT MAY INHIBIT MIXING. DECIDED TO END WINTER STORM WATCH IN FAVOR OF A WINTER WEATHER ADVISORY STARTING THIS AFTERNOON. GFS AND NOW ETA FORECAST 850MB TEMPERATURES TO BECOME SUBFREEZING LATE THIS AFTERNOON AND TONIGHT. 925 MB TEMPERATURES DROP CLOSE TO OR JUST BELOW FREEZING AS WELL. HOW MUCH SNOW WE GET IS A BIG UNKNOWN AT THIS POINT. THINK THERE MAY BE A FEW INCHES MOSTLY ON THE GRASS. EXTENDED MENTION OF SNOW FURTHER SOUTH IN CENTRAL WISCONSIN. SURFACE LOW FORECAST TO SLOWLY FILL TONIGHT AND FRIDAY BUT REMAIN STRONG ENOUGH TO GENERATE PRECIPITATION. BOUNDARY LAYER TEMPERATURES LOOK MOSTLY WARM ENOUGH FOR RAIN...WITH SNOW MIXED IN EARLY. .LONG TERM...FRI NGT THRU NXT WED. MAIN FCST CHALLENGE CONTS TO BE PCPN TRENDS AS EFFECTS OF UPR LOW TO BE FELT RIGHT INTO NXT WEEK. CLOSED LOW CIRCULATION IS FCST TO DRIFT SWWD TOWARD SE WI/NE IL FRI NGT. DEEP LYR FORCING ASSOCIATED WITH THE DEFORMATION ZN WL CONT TO INTERACT WITH THE INFLUX OF MSTR WRAPPING AROUND THE LOW...TO DVLP PCPN OVR NE WI. HAVE RAISED POPS TO LIKELY CATEGORY FOR THE ENTIRE FCST AREA. PCPN TYPE SHOULD REMAIN ALL LIQUID FRI NGT DESPITE 8H TEMPS HOVERING AROUND THE 0C MARK. APRS THAT THERE IS ENUF WARM AIR NEAR THE SFC TO PREVENT ANY MORE SNOW WORDING. MIN TEMPS FROM PREV FCST MATCH NEW GUID...THUS NO CHGS MADE THERE. THE CIRCULATION THEN STARTS TO MOVE SLOWLY TO THE SOUTH ON SAT AS A STG UPR HI OVR QUEBEC TRIES TO SINK SWWD. PROXIMITY OF THE DEFORMATION ZN AND PLENTY OF MSTR STILL WRAPPING AROUND THE LOW WOULD LEAD TO ANOTHER GOOD CHC OF RAIN ON SAT. ANTICIPATE HIGHER POPS NECESSARY OVR SRN SECTIONS OF THE FCST AREA...THUS HAVE INCREASED POPS TO LIKELY FOR THESE LOCATIONS. TEMPS AGAIN WL BE HELD IN CHECK BY THE CLDS/PCPN AND HAVE ADJUSTED READINGS DOWN...ESP OVR CNTRL WI. THE SYSTEM PUSHES INTO THE OHIO RIVER VALLEY SAT NGT...BUT PCPN CHCS TO REMAIN OVR NE WI AS MDLS INDICATE SHRTWVS STILL ROTATING AROUND THE DEPARTED UPR LOW. PCPN SHOULD BE MORE SCT IN NATURE BY THIS POINT...THUS ONLY SML CHC POPS NEEDED. PCPN CHCS LINGER INTO SUNDAY AS NE WI RESIDES ON THE NRN EDGE OF THE COLD CYCLONIC SIDE OF THE CIRCULATION. NOT EXPECTING AN ALL DAY RAIN...BUT TIMING DIFFICULT DEPENDING ON LOCATION OF VARIOUS SHRTWVS AND ANY AFFECT FROM DIURNAL HEATING. EXPECT A WARMER DAY ON SUNDAY...HOWEVER READINGS TO STILL BE A GOOD 5 TO 10 DEGS BLO NORMAL. THE OLD CIRCULATION REMAINS TRAPPED OVR THE OH/TN VALLEY RGN ON MON BEFORE MAKING A MOV TO THE NORTH TOWARD THE ERN GREAT LKS ON TUE. CYCLONIC FLOW PERSISTS OVR NE WI WITH THE GFS HINTING AT ANOTHER DISTINCT SHRTWV TROF ROTATING THRU THE FCST AREA ON TUE. THERE IS JUST TOO MUCH POTENTIAL FOR PCPN (ESP ON TUE) TO GO WITH A DRY FCST. PREFER TO MENTION ONLY A SLGT CHC POP FOR MON AND A CHC POP FOR TUE. TEMPS TO HOLD A LITTLE BLO NORMAL THRU THIS PERIOD. AFTER A BRIEF BREAK IN THE PCPN CHCS TUE NGT...ATTN TURNS TO THE NORTH WHERE A NEW UPR LOW WL BE MAKING A BEELINE TOWARD THE WRN GREAT LKS. WHILE THERE IS SURE TO BE TIMING DIFFERENCES AMONG THE MDLS...THERE IS ENUF EVIDENCE TO SUPPORT A CHC OF SHWRS FOR NXT WED. && .GRB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM TONIGHT WIZ022-038>040-048>050-073-074- WIND ADVISORY 7 AM TO 10 PM THURSDAY WIZ013-020-021-031-037-045- WIND ADVISORY 10 AM TO 10 PM THURSDAY WIZ018-019-030-035-036- WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH LATE TONIGHT WIZ005-010>012- && RDM/KALLAS WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT THU MAY 11 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121115- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 615 AM CDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG STORM OVER LOWER MICHIGAN WILL PRODUCE WINDS OF 20 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE THROUGH THIS EVENING. IN ADDITION TO THE STRONG WINDS...WET SNOW IS EXPECTED OVER CENTRAL AND NORTH-CENTRAL WISCONSIN. SINCE LEAVES ARE NOW ON THE TREES...TREE BRANCHES WILL BE SUCCEPTIBLE TO BREAKING IN THE STRONG WINDS AND THAT COULD LEAD TO POWER OUTAGES. PERSONS IN CENTRAL AND NORTH-CENTRAL WISCONSIN SHOULD CLOSELY MONITOR LATER FORECASTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH WIND EQUIPMENT ARE ASKED TO CALL THE NATIONAL WEATHER SERVICE WITH WIND REPORTS. SNOW OBSERVERS ACROSS NORTH CENTRAL WISCONSIN ARE ASKED TO REPORT ANY ACCUMULATING SNOWFALL. LMZ521-522-541>543-564-121115- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 615 AM CDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE LAKE AND BAY. NORTH WINDS WILL INCREASE TO 35 KNOT GALES. GUSTS TO 50 KNOTS ARE POSSIBLE. BOATERS SHOULD CONSIDER WHETHER IT IS SAFE TO BE ON THE WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY. THE WINDS WILL SLOWLY DIMINISH FRIDAY...THOUGH A SMALL CRAFT ADVISORY MIGHT STILL BE NEEDED. RDM/KALLAS WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
4 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512442, 5512443, 5512444, 5512445, 5512446.